New Mexico, 2009

Wildfire in New Mexico, February 26, 2009

February 26, 2009 · NWS ABQ · 1 event in 1 county or zone

A fire developed at a residence along Scenic Road on the west side of Raton, NM around 500 am on February 26th. Sustained winds near 55 mph with wind gusts as high as 69 mph at the Raton Crews Airport and very dry conditions were sufficient to fan the blaze to a nearby home, a carport, and a tree down the street from the initial fire.

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fire developed at a residence along Scenic Road on the west side of Raton, NM around 500 am on February 26th. Sustained winds near 55 mph with wind gusts as high as 69 mph at the Raton Crews Airport and very dry conditions were sufficient to fan the blaze to a nearby home, a carport, and a tree down the street from the initial fire. The first home and carport were completely destroyed and the second home was partially damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 26, 3:00 AM MST, 3 hours earlier.

Area forecast discussion, Feb 26, 3:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST THU FEB 26 2009

.DISCUSSION...
ANOTHER DAY OF BREEZY TO WINDY CONDITIONS EXPECTED MAINLY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS A BROAD AND DIFFUSE WIND
SPEED MAXIMUM PERSISTS OVER THE STATE IN ZONAL FLOW ALOFT. VERY
LOW HUMIDITIES WILL AGAIN RETURN LATE THIS MORNING THROUGH THE
AFTERNOON IN CENTRAL AND EASTERN AREAS CAUSING MORE FIRE WEATHER
CONCERNS. A WEAK UPPER LEVEL TROUGH WILL CROSS THE CENTRAL ROCKIES
NORTH OF NM TODAY...USHERING COOLER TEMPERATURES ALOFT AND SOME
COOLING AT THE SURFACE AS WELL. HOWEVER...HIGHS WILL REMAIN 9 TO
18 DEGREES ABOVE NORMAL WITH THE HIGHEST DEVIATIONS IN THE EAST.
FEWER HIGH TEMPERATURE RECORDS ARE LIKELY TO BE SET TODAY...WITH
THE MOST LIKELY LOCATIONS BEING IN THE ABQ
FOOTHILLS...MORIARTY...ROSWELL AND PORTALES.

WINDS ALOFT WILL WEAKEN ENOUGH FOR A REPRIEVE FROM FIRE WEATHER
CONCERNS FRIDAY THROUGH THE WEEKEND. A WEAK BACK DOOR COLD FRONT
WILL DROP THROUGH THE PLAINS TONIGHT...BEFORE A STRONGER FRONT
DROPS SOUTHWARD THROUGH THE ENTIRE AREA ON FRIDAY NIGHT. AS A
RESULT...HIGH TEMPERATURES WILL DROP TO AS MUCH AS 9 DEGREES BELOW
NORMAL IN THE EAST ON SATURDAY WHILE THE WEST REMAINS 6 TO 10
DEGREES ABOVE NORMAL. THE UPPER LEVEL TROUGH DRIVING THE STRONGER
FRONT FRIDAY NIGHT MAY HELP TO TRIGGER A FEW SHOWERS IN THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS FRIDAY NIGHT AS WELL...BUT
LITTLE OR NO ACCUMULATION IS EXPECTED.

A QUICK MOVING RIDGE OF HIGH PRESSURE WILL CROSS THE AREA ON
SUNDAY WITH REBOUNDING TEMPERATURES. OTHERWISE...DRY WEATHER
CONDITIONS WILL CONTINUE THROUGH THE FIRST PART OF THE COMING
WORK WEEK. A TROUGH WILL DIG INTO THE PACIFIC NORTHWEST AS A
STRONGER POLAR JET CROSSES NM MONDAY AND TUESDAY...BEARING MORE
AND POSSIBLY MORE WIDESPREAD FIRE WEATHER CONCERNS.

44

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL AIRPORTS THROUGH TONIGHT AND
BEYOND. WIND GUSTS BETWEEN 35 AND 50 KTS WILL BE POSSIBLE NEAR AND
EAST OF MOUNTAIN TOPS ALONG THE CENTRAL MOUNTAIN CHAIN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 43

&&

.FIRE WEATHER...
MODERATE TO STRONG WEST TO EAST FLOW ALOFT WILL PERSIST TODAY
BUT THESE WINDS WILL TEND TO DIMINISH SOMEWHAT BETWEEN THIS MORNING
AND THIS AFTERNOON. VERY LOW DAYTIME HUMIDITY AND BREEZY TO WINDY
CONDITIONS WILL BE THE RULE TODAY FROM THE CENTRAL MOUNTAIN CHAIN
EAST TO THE TEXAS BORDER WITH THE EXCEPTION OF THE FAR NORTHEAST
PLAINS WHERE WINDS WILL BE IMPEDED SOMEWHAT FROM REACHING THEIR FULL
POTENTIAL BY A WEAK WINDSHIFT THAT REACHES THAT AREA BETWEEN MIDDAY
AND MID AFTERNOON. THE MOST CRITICAL COMBINATION OF LOW HUMIDITY AND
STRONG WIND IS LIKELY FROM JUST EAST OF THE SANDIA AND MANZANO
MOUNTAINS TO QUAY...CURRY...AND ROOSEVELT COUNTIES AS WELL AS UP THE
INTERSTATE 25 CORRIDOR TO A LITTLE WAYS NORTH OF LAS VEGAS THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING
THROUGH EARLY THIS EVENING FOR ZONES 103...107...AND 108. THE
CONCHAS LAKE REGION MAY SEE BETWEEN 1 AND 3 HOURS OF CRITICAL
CONDITIONS THIS AFTERNOON...BUT FARTHER TO THE NORTHEAST IN MOST OF
HARDING AND UNION COUNTIES WIND SPEEDS ARE EXPECTED TO STAY BELOW
CRITICAL. THEREAFTER A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN
FROM THE WEST FRIDAY NIGHT. FRIDAY WILL BRING LIGHTER WINDS TO MOST
OF THE FORECAST AREA...THOUGH BETWEEN 1 AND 3 HOURS OF CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE IN PORTIONS OF EAST AND CENTRAL
TORRANCE COUNTY IN THE AFTERNOON.

DRY CONDITIONS ARE FORECAST THROUGH AT LEAST THE WEEKEND WITH SOME
SLIGHT POTENTIAL FOR MOISTURE TO SEEP INTO NORTHWEST NEW MEXICO
EARLY NEXT WEEK. BUT NO HIGH OR EVEN MODERATE CHANCES OF REALLY
SIGNIFICANT RAIN OR SNOW ARE IN THE FORECAST THROUGH AT LEAST
TUESDAY.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  32  60  27 /   0   0   0   0
GALLUP..........................  62  24  61  20 /   0   0   0   0
GRANTS..........................  65  23  62  21 /   0   0   0   0
GLENWOOD........................  75  32  70  31 /   0   0   0   0
CHAMA...........................  53  18  51  14 /   0   0   5  10
LOS ALAMOS......................  59  27  58  24 /   0   0   0   5
RED RIVER.......................  49  22  48  15 /   0   0   0  10
TAOS............................  58  21  54  18 /   0   0   0   5
SANTA FE........................  62  30  61  29 /   0   0   0   5
SANTA FE AIRPORT................  64  31  63  28 /   0   0   0   5
ESPANOLA........................  66  26  65  24 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  69  39  67  37 /   0   0   0   0
ALBUQUERQUE VALLEY..............  70  33  68  30 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  68  40  66  38 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  70  36  68  33 /   0   0   0   0
SOCORRO.........................  75  34  72  29 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  57  31  58  28 /   0   0   0   0
MORIARTY/ESTANCIA...............  65  26  65  24 /   0   0   0   0
CARRIZOZO.......................  72  37  70  28 /   0   0   0   0
RUIDOSO.........................  65  35  63  28 /   0   0   0   0
RATON...........................  66  26  57  21 /   0   0   0  10
LAS VEGAS.......................  66  30  63  22 /   0   0   0   5
ROY.............................  66  32  59  25 /   0   0   0   5
CLAYTON.........................  70  30  56  23 /   0   0   5  10
SANTA ROSA......................  76  33  70  28 /   0   0   0   0
TUCUMCARI.......................  78  33  69  29 /   0   0   5   5
FORT SUMNER.....................  78  32  72  24 /   0   0   0   0
CLOVIS..........................  77  34  68  28 /   0   0   0   5
PORTALES........................  80  32  69  23 /   0   0   0   5
ROSWELL.........................  86  43  78  38 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-107-108.

&&

44/43
Hazardous weather outlook, Feb 26, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU FEB 26 2009

NMZ001>021-026-271300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM MST FOR PARTS
OF THE NORTHEAST HIGHLANDS...SANDIA/MANZANO AND GALLINAS MOUNTAINS
AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO
RETURN TO MUCH OF THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN MONDAY...TUESDAY AND WEDNESDAY. STRONG WEST WINDS MAY BECOME
QUITE WIDESPREAD ON WEDNESDAY...WHEN SPEEDS COULD REACH 25 TO 35
MPH WITH GUSTS TO 50 MPH EVERYWHERE EXCEPT THE NORTHWEST PLATEAU.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Highlands

When
February 26, 6:00 AM MST to 11:00 AM MST
Where
Northeast Highlands forecast zone
Property damage
$157,000
Reported by
Emergency Manager

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148616.